Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 101, NWS Des Moines, IA

July 2, 1999Hamilton County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 1999, 5:12 PM CDT for Hamilton County, Iowa. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1999, 5:12 PM CDT (22:12 UTC)
Expired
Jul 2, 1999, 5:45 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Hamilton County, IA

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:31 PM CDTHail 1Stratford, IA
Jul 2, 5:45 PM CDTHail 1.75Webster City, IA
Jul 2, 5:45 PM CDTHail 1Webster City, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 022212 RRA
SVRDSM
IAC079-022245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
512 PM CDT FRI JUL 2 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN CENTRAL IOWA

* UNTIL 545 PM CDT

* AT 511 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15
  MILES EAST OF FORT DODGE OR 2 MILES WEST SOUTHWEST OF WEBSTER
  CITY... MOVING EAST AT 35 MPH.

* THIS STORM CAN BE EXPECTED NEAR...
   WEBSTER CITY       BY 515 PM CDT
   STANHOPE           BY 517 PM CDT
   KAMRAR             BY 523 PM CDT
   BLAIRSBURG         BY 531 PM CDT
   JEWELL             BY 531 PM CDT

LARGE $HAIL IS LIKELY WITH THIS STORM. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

BSS/JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:45 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 2, 3:45 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT FRI JUL 2 1999

THUNDERSTORM COMPLEX CURRENTLY WORKING ITS WAY ACROSS CENTRAL IOWA
WITH THE STRONGEST STORMS LOCATED IN SOUTHERN DALLAS AND WEBSTER
COUNTIES. THUNDERSTORM PROPAGATING TO THE SOUTHEAST INTO UNSTABLE
ATMOS. LOW LEVEL SHEAR WILL HELP KEEP SOME THUNDERSTORM SEVERE.
CAPPING OVER SOUTHEAST SECTION OF THE DES MOINES FORECAST AREA IS
RELATIVELY WEAK WITH CAPPING STRONGER OVER THE REMAINDER OF THE
FORECAST AREA. DALLAS COUNTY STORM IS MOVING ALONG OR JUST TO THE
NORTH OF THE WARM FRONTAL BOUNDARY. 850 MB WARM FRONT OVER CENTRAL
SECTION OF THE STATE. THINKING ACTIVITY NORTH OF THE WARM WILL
CONTINUE UNDER THE LOW LEVEL WARM ADVECTION AND LIFT OVER THE FRONT.
THIS IS THE REASON FOR THE HIGHER POPS IN NORTHERN SECTIONS OF THE
FORECAST AREA. WARM FRONT CONTINUES TO LIFT NORTH TONIGHT SHIFTING
THE THREAT NORTHWARD INTO SOUTHERN MINNESOTA.  WARM ADVECTION
CONTINUES SATURDAY...QUICKLY STRENGTHENING THE CAP BY MIDDAY SO THAT
ANY CHANCE OF CONVECTION WILL BE SUPPRESSED.

EXTENDED...
WILL BE HOT AND HUMID SUNDAY AND MONDAY. AS DAVENPORT NOTED A COLD
FRONT ON MONDAY INTO MONDAY NIGHT WILL HELP COOL THE ATMOSPHERE OFF
TUESDAY AND WEDNESDAY. AGREE AS WELL ENOUGH CAPPING AND STABILITY TO
KEEP ANY ACTIVITY SUPPRESSED.

.DSM...NONE

In the hours before

Local storm report, Jul 2, 3:27 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1119 AM    3 NW DOW CITY             IA    60+ MPH TSTM GUST
07/02/99   CRAWFORD                        TREE LIMBS DOWN

1132 AM    DOW CITY                  IA    1.75 INCH HAIL
07/02/99   CRAWFORD

1132 AM    DOW CITY                  IA    60+ MPH TSTM GUST
07/02/99   CRAWFORD                        TREE DAMAGE

1132 AM    DENISON MUNI ARPT         IA    66 MPH TSTM GUST
07/02/99   CRAWFORD

1137 AM    DENISON                   IA    60+ MPH TSTM GUST
07/02/99   CRAWFORD                        TREE DAMAGE

1137 AM    DENISON                   IA    1 INCH HAIL
07/02/99   CRAWFORD

1204 PM    6 SW CARROLL              IA    1.75 INCH HAIL
07/02/99   CARROLL

1215 PM    10 SW CARROLL             IA    1.75 INCH HAIL
07/02/99   CARROLL

1225 PM    TEMPLETON                 IA    1.25 INCH HAIL
07/02/99   CARROLL

1230 PM    5 NE AUDUBON              IA    1 INCH HAIL
07/02/99   AUDUBON

1251 PM    3 NW BAYARD               IA    1.75 INCH HAIL
07/02/99   GUTHRIE

1256 PM    3 NW BAYARD               IA    1.75 INCH HAIL
07/02/99   GUTHRIE

1256 PM    3 NW BAYARD               IA    2 INCH HAIL
07/02/99   GUTHRIE

0128 PM    JAMAICA                   IA    2 INCH HAIL
07/02/99   GUTHRIE

0138 PM    8 W PERRY                 IA    1.75 INCH HAIL
07/02/99   DALLAS

0148 PM    7 W PERRY                 IA    1 INCH HAIL
07/02/99   DALLAS                          CLOUD ROTATION

0202 PM    10 N AUDUBON              IA    1 INCH HAIL
07/02/99   AUDUBON

0218 PM    5 NW AUDUBON              IA    1 INCH HAIL
07/02/99   AUDUBON

0220 PM    AUDUBON                   IA    1.75 INCH HAIL
07/02/99   AUDUBON

0224 PM    2 E HAMLIN                IA    2 INCH HAIL
07/02/99   AUDUBON

0234 PM    13 W GUTHRIE CENTER       IA    1.75 INCH HAIL
07/02/99   GUTHRIE

0235 PM    2 E HAMLIN                IA    1.75 INCH HAIL
07/02/99   AUDUBON

0242 PM    10 SW GUTHRIE CENTER      IA    2.75 INCH HAIL
07/02/99   GUTHRIE

0247 PM    3 N ADvAIR                 IA    2.75 INCH HAIL
07/02/99   ADAIR
Local storm report, Jul 2, 3:27 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1119 AM    3 NW DOW CITY             IA    60+ MPH TSTM GUST
07/02/99   CRAWFORD                        TREE LIMBS DOWN

1132 AM    DOW CITY                  IA    1.75 INCH HAIL
07/02/99   CRAWFORD

1132 AM    DOW CITY                  IA    60+ MPH TSTM GUST
07/02/99   CRAWFORD                        TREE DAMAGE

1132 AM    DENISON MUNI ARPT         IA    66 MPH TSTM GUST
07/02/99   CRAWFORD

1137 AM    DENISON                   IA    60+ MPH TSTM GUST
07/02/99   CRAWFORD                        TREE DAMAGE

1137 AM    DENISON                   IA    1 INCH HAIL
07/02/99   CRAWFORD

1204 PM    6 SW CARROLL              IA    1.75 INCH HAIL
07/02/99   CARROLL

1215 PM    10 SW CARROLL             IA    1.75 INCH HAIL
07/02/99   CARROLL

1225 PM    TEMPLETON                 IA    1.25 INCH HAIL
07/02/99   CARROLL

1230 PM    5 NE AUDUBON              IA    1 INCH HAIL
07/02/99   AUDUBON

1251 PM    3 NW BAYARD               IA    1.75 INCH HAIL
07/02/99   GUTHRIE

1256 PM    3 NW BAYARD               IA    1.75 INCH HAIL
07/02/99   GUTHRIE

1256 PM    3 NW BAYARD               IA    2 INCH HAIL
07/02/99   GUTHRIE

0128 PM    JAMAICA                   IA    2 INCH HAIL
07/02/99   GUTHRIE

0138 PM    8 W PERRY                 IA    1.75 INCH HAIL
07/02/99   DALLAS

0148 PM    7 W PERRY                 IA    1 INCH HAIL
07/02/99   DALLAS                          CLOUD ROTATION

0202 PM    10 N AUDUBON              IA    1 INCH HAIL
07/02/99   AUDUBON

0218 PM    5 NW AUDUBON              IA    1 INCH HAIL
07/02/99   AUDUBON

0220 PM    AUDUBON                   IA    1.75 INCH HAIL
07/02/99   AUDUBON

0224 PM    2 E HAMLIN                IA    2 INCH HAIL
07/02/99   AUDUBON

0234 PM    13 W GUTHRIE CENTER       IA    1.75 INCH HAIL
07/02/99   GUTHRIE

0235 PM    2 E HAMLIN                IA    1.75 INCH HAIL
07/02/99   AUDUBON

0242 PM    10 SW GUTHRIE CENTER      IA    2.75 INCH HAIL
07/02/99   GUTHRIE

0247 PM    3 N ADvAIR                 IA    2.75 INCH HAIL
07/02/99   ADAIR
Local storm report, Jul 2, 4:10 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
410 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    MENLO                     IA    2.5 INCH HAIL
07/02/99   GUTHRIE

0310 PM    CASEY                     IA    2.5 INCH HAIL
07/02/99   GUTHRIE

0328 PM    DEXTER                    IA    2.75 INCH HAIL
07/02/99   DALLAS

0330 PM    GOWRIE                    IA    .75 INCH HAIL
07/02/99   WEBSTER

0330 PM    EARLHAM                   IA    1.75 INCH HAIL
07/02/99   MADISON

0335 PM    EARLHAM                   IA    2.75 INCH HAIL
07/02/99   MADISON

0338 PM    12 SW ADEL                IA    1 INCH HAIL
07/02/99   DALLAS

0338 PM    12 N ADEL                 IA    1 INCH HAIL
07/02/99   DALLAS

0338 PM    STUART                    IA    1 INCH HAIL
07/02/99   GUTHRIE

0343 PM    DEXTER                    IA    2.75 INCH HAIL
07/02/99   DALLAS

0343 PM    ALONG I80                 IA    1 INCH HAIL
07/02/99   ADAIR
Local storm report, Jul 2, 4:10 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
410 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    MENLO                     IA    2.5 INCH HAIL
07/02/99   GUTHRIE

0310 PM    CASEY                     IA    2.5 INCH HAIL
07/02/99   GUTHRIE

0328 PM    DEXTER                    IA    2.75 INCH HAIL
07/02/99   DALLAS

0330 PM    GOWRIE                    IA    .75 INCH HAIL
07/02/99   WEBSTER

0330 PM    EARLHAM                   IA    1.75 INCH HAIL
07/02/99   MADISON

0335 PM    EARLHAM                   IA    2.75 INCH HAIL
07/02/99   MADISON

0338 PM    12 SW ADEL                IA    1 INCH HAIL
07/02/99   DALLAS

0338 PM    12 N ADEL                 IA    1 INCH HAIL
07/02/99   DALLAS

0338 PM    STUART                    IA    1 INCH HAIL
07/02/99   GUTHRIE

0343 PM    DEXTER                    IA    2.75 INCH HAIL
07/02/99   DALLAS

0343 PM    ALONG I80                 IA    1 INCH HAIL
07/02/99   ADAIR
Local storm report, Jul 2, 4:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
456 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    HARCOURT                  IA    1.75 INCH HAIL
07/02/99   WEBSTER
Local storm report, Jul 2, 4:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
456 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    HARCOURT                  IA    1.75 INCH HAIL
07/02/99   WEBSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:47 AM CDTTornado WarningDMXCrawford48 min
Jul 2, 11:29 AM CDTTornado WarningDMXCrawford36 min
Jul 2, 12:01 PM CDTSevere Thunderstorm WarningDMXCarroll34 min
Jul 2, 12:22 PM CDTSevere Thunderstorm WarningDMXCarroll33 min
Jul 2, 12:37 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie48 min
Jul 2, 12:45 PM CDTSevere Thunderstorm WarningDMXGreene50 min
Jul 2, 1:22 PM CDTSevere Thunderstorm WarningDMXDallas48 min
Jul 2, 1:42 PM CDTSevere Thunderstorm WarningDMXAudubon48 min
Jul 2, 2:07 PM CDTTornado WarningDMXAudubon33 min
Jul 2, 2:28 PM CDTSevere Thunderstorm WarningDMXGuthrie47 min
Jul 2, 3:00 PM CDTSevere Thunderstorm WarningDMXAdair65 min
Jul 2, 3:10 PM CDTSevere Thunderstorm WarningDMXCalhoun35 min
Jul 2, 3:16 PM CDTSevere Thunderstorm WarningDMXGuthrie19 min
Jul 2, 3:23 PM CDTSevere Thunderstorm WarningDMXWebster47 min
Jul 2, 3:29 PM CDTSevere Thunderstorm WarningDMXDallas, Madison36 min
Jul 2, 4:05 PM CDTSevere Thunderstorm WarningDMXMadison35 min
Jul 2, 4:43 PM CDTSevere Thunderstorm WarningDMXWebster32 min
Jul 2, 5:21 PM CDTSevere Thunderstorm WarningDMXBoone34 min
Jul 2, 5:24 PM CDTSevere Thunderstorm WarningDMXWebster31 min
Jul 2, 5:38 PM CDTSevere Thunderstorm WarningDMXBoone47 min
Jul 2, 5:46 PM CDTSevere Thunderstorm WarningDMXHamilton34 min
Jul 2, 5:57 PM CDTSevere Thunderstorm WarningDMXStory48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.